Brugada Syndrome with Aborted Sudden Cardiac Death Related to Liquorice-Induced HypokalemiaYorgun H.a · Aksoy H.a · Şendur M.A.b · Ateş A.H.a · Kaya E.B.a · Aytemir K.a · Oto A.a
Departments of aCardiology and bInternal Medicine, Hacettepe University, Ankara, Turkey
Hikmet Yorgun, MD
Department of Cardiology
Hacettepe University Faculty of Medicine
TR–06100 Sıhhıye, Ankara (Turkey)
Tel. +90 312 305 1780, Fax +90 312 305 4137, E-Mail firstname.lastname@example.org
Do you have an account?
Objective: It was the aim of this study to report an aborted cardiac arrest due to ventricular fibrillation and electrocardiographic changes consistent with Brugada syndrome due to liquorice-induced hypokalemia. Clinical Presentation and Intervention: Ventricular fibrillation was witnessed in a 50-year-old woman who was admitted to our emergency department with a history of liquorice ingestion, a herbal product. After stopping liquorice ingestion, the Brugada-like electrocardiographic pattern changed progressively with potassium replacement. A diagnosis of Brugada syndrome was made after the ajmaline challenge test. The patient was discharged with an implantable cardioverter defibrillator and had an uneventfull follow-up. Conclusion: This report illustrates the importance of the investigation for herbal medications in the detailed history of a patient in the cases of electrolyte disturbances and the potential role of hypokalemia in the induction of malignant arrhythmia in Brugada syndrome.
© 2010 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.